Hail, Pennington
- When
- June 18, 3:55 PM MST
- Where
- Pennington County, 6 mi SW of Rapid City
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.019, -103.305
A severe thunderstorm produced nickel sized hail southwest of Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel sized hail southwest of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 1:15 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT WED JUN 18 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES SURFACE LOW ALONG THE MANITOBA/SASKATCHEWAN BORDER WITH WEAK COLD FRONT STRETCHING THROUGH WESTERN NORTH DAKOTA...INTO FAR NORTHWEST SOUTH DAKOTA...AND NORTHERN NEBRASKA. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE STRETCHING FROM THE FOUR CORNERS REGION INTO THE SOUTHERN PRAIRIE PROVIDENCES. A VARIETY OF SHORT WAVES CONTINUE TO SLIDE THROUGH THE RIDGE AS NOTED ON WATER VAPOR IMAGERY. THUNDERSTORMS HAVE DEVELOPED ALONG THE AFOREMENTIONED FRONT OVER NORTHWEST SOUTH DAKOTA AS THE CLOSEST SHORT WAVE STARTS ITS PUSH INTO NWRN SOUTH DAKOTA/BLACK HILLS AREA. FOR THE REST OF THE AFTERNOON INTO THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE AFOREMENTIONED FEATURES CONTINUE THEIR EASTWARD PUSH. PLENTY OF INSTABILITY EXIST FOR STORMS TO BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...WITH 1500-2000 J/KG MLCAPE VALUES AND 0-6KM SHEAR OF 40-50KT...PLENTY TO SUPPORT SUPERCELLS. LARGE HAIL REMAINS THE KEY THREAT...THOUGH SOME DAMAGING WIND GUSTS REMAIN POSSIBLE. AS FOR A TORNADIC THREAT...LOW LEVEL SHEAR REMAINS MARGINAL NEAR THE SOUTH DAKOTA/NEBRASKA BORDER...THOUGH IS SUFFICIENT TO POSSIBLY PRODUCE AN ISOLATED TORNADO OR TWO OVER THAT AREA. BY LATE TONIGHT...STORM INTENSITY SHOULD TAME DOWN...THOUGH THERE IS STILL EXPECTED TO BE SOME SHOWERS AND THUNDERSTORMS LINGERING AFTER MIDNIGHT. FOR THURSDAY...AXIS OF UPPER RIDGE BACKS TO THE WEST THOUGH THE VARIETY OF WAVES CONTINUE THEIR PASSAGE THROUGH THE REGION. A WEAK WAVE WILL MAKE ITS WAY THROUGH INT THE AFTERNOON...BUT WITH LESS IMPRESSIVE INSTABILITY AND SHEAR OVERALL...EXPECT THUNDERSTORMS TO BE GENERALLY TAMER THAN TODAY. A FEW SEVERE STORMS MAY BE POSSIBLE OVER THE SWRN CWFA WHERE THE CAP WILL BE WEAKER AND HIGHER CAPE VALUES ARE EXPECTED. FOR FRIDAY...RIDGE AMPLIFIES SLIGHTLY WITH WARMER TEMPERATURES EXPECTED. THE ROUND OF WAVES TOPPING THE RIDGE CONTINUES WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAINING IN THE FORECAST. MODELS PLACES CAPE VALUES OF 1000+ J/KG OVER THE BLACK HILLS AREA...THOUGH KEEP A RATHER STRONG CAP OVER THE EASTERN CWFA. THEREFORE...IF ANYTHING WERE TO BECOME SEVERE...EXPECT IT TO REMAIN OVER THE WESTERN CWFA. EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WX FROM SATURDAY THRU MONDAY. A SERIES OF S/WS MOVING THRU THIS RIDGE WILL BRING A DAILY CHC OF AFT AND EVENING SHWS/TSTMS TO THE REGION. THE UPPER RIDGE WILL BEGIN TO MOVE EAST ON TUESDAY AS THE NEXT UPPER TROF BEGINS TO EFFECT THE REGION WITH A CONTINUED CHC OF SHWS/TSTMS. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THRU THE PERIOD. && .AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING...WITH SOME STORMS PRODUCING LARGE HAIL AND GUSTY WINDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1100 AM MDT WED JUN 18 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1100 AM MDT (1200 PM CDT) WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA....ALONG WITH OVER NORTHEASTERN WYOMING...AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO. THE AREA WITH THE GREATEST THREAT FOR THIS WILL BE OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA CLOSE TO THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON THURSDAY... WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...PARTICULARLY SOUTH AND WEST OF A LINE FROM BUFFALO TO MARTIN. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE THREAT THUNDERSTORMS WILL CONTINUE INTO FRIDAY...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER OVER WESTERN AND PARTS OF SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL CONTINUE TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA SOUTH OF INTERSTATE 90.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 15 E ZEONA 45.19N 102.61W
06/18/2008 E1.00 INCH PERKINS SD PUBLIC
HAILED FOR ABOUT 20 MINUTES.
&&
JSCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
138 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 7 ESE MAURINE 44.98N 102.47W
06/18/2008 E1.00 INCH MEADE SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 10 E OPAL 44.89N 102.41W
06/18/2008 E0.75 INCH MEADE SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 11 NE RED OWL 44.81N 102.39W
06/18/2008 E1.00 INCH MEADE SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 10 NW UNION CENTER 44.67N 102.81W
06/18/2008 E1.00 INCH MEADE SD PUBLIC
&&
WETENKAMPThe Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100481.